Alert archive / Idaho / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Pocatello, ID

June 27, 2006Butte County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 27, 2006, 2:44 PM MDT for Butte County, Custer County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 2:44 PM MDT (20:44 UTC)
Expired
Jun 27, 2006, 6:45 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 272047
FFWPIH
IDC023-037-280045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
244 PM MDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  THIS INCLUDES THE CITY OF GROUSE
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

* UNTIL 645 PM MDT

* AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST RIVER.

DOPPLER RADAR INDICATED NEARLY 3 INCHES OF RAIN HAD FALLEN IN EXTREME
SOUTHWESTERN BUTTE COUNTY JUST SOUTH OF GROUSE BETWEEN 1 AND 3 PM 
MDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4354 11368 4358 11343 4379 11344 4371 11376

$$

GK

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WGUS75 KPIH 280038
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
638 PM MDT TUE JUN 27 2006

IDC023-037-280048-
CUSTER ID-BUTTE ID-
638 PM MDT TUE JUN 27 2006

...THE FLASH FLOOD WARNING FOR WEST CENTRAL BUTTE AND EXTREME
SOUTHEASTERN CUSTER COUNTIES EXPIRES AT 645 PM MDT...

AT 638 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT
WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF
SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING
ALLOWED TO EXPIRE.

LAT...LON 4354 11368 4358 11343 4379 11344 4371 11376

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:30 AM MDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 4:30 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT TUE JUN 27 2006

.DISCUSSION...LARGE DIFFERENCES AMONG PRODUCT SUITES CONTINUE WHEN
IT COMES TO CONVECTIVE FORECASTS FOR AT LEAST THE NEXT THREE DAYS.
WRF/NAM APPEARS TO HAVE VERIFIED THE BEST YESTERDAY WITH ONE SEVERE
HAIL REPORT AND NUMEROUS GUSTS TO NEAR SEVERE RANGE AS THE CAPE
FORECAST INDICATE.  COVERAGE WAS MORE WIDESPREAD THAN JUST MOUNTAINS
WITH OUTFLOW BOUNDARIES MOVING THROUGH THE SNAKE RIVER PLAIN.  WITH
LITTLE AIR MASS CHANGE AND MORE SHORTWAVES MOVING THROUGH THE MEAN
UPPER LEVEL RIDGE...COUPLED WITH PLENTY OF PRECIPITABLE WATER...HAVE
SETTLED ON HIGHER POPS THAN THE MUCH DRIER GFS BUT LOWER THAN
WRF/NAM AT THIS TIME.  A SECOND STREAM OF UNSTABLE AND MOIST AIR
APPEARS TO MOVE THROUGH THE UPPER LEVEL RIDGE ON SATURDAY...SO HAVE
KEPT POPS HIGH FOR THEN AS WELL.  WITH INCREASED
MOISTURE...AFTERNOON HUMIDITY SHOULD BE MUCH HIGHER THAN PREVIOUS
EXPECTATIONS...ESPECIALLY IN THE HIGHER ELEVATIONS.  THE RIDGE OVER
THE WESTERN STATES IS SIMPLY NOT GOING ANYWHERE.  ITS POSITION
OCCASIONALLY FAVORS SOME SUBTROPICAL MOISTURE MOVING IN AND CREATING
A FAVORABLE CONVECTIVE ENVIRONMENT FOR THUNDERSTORMS.  LITTLE CHANGE
IN AFTERNOON TEMPERATURES FROM DAY TO DAY AND STAYING AT OR JUST
ABOVE SEASONAL NORMALS.

MESSICK

&&

.AVIATION...SCT TSTMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
MAINLY OVER THE MTNS. ISOLD TSTMS ARE POSSIBLE IN THE SNAKE RIVER
PLAIN. TSTMS SHOULD DIE OUT LATE THIS EVENING. SOME OF THESE TSTMS
MAY HAVE BRIEF SFC WIND GUSTS UP TO 50 MPH. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 6:00 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT TUE JUN 27 2006

IDZ017>025-031-032-281200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:28 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka20 min

Nearby

Flash Flood Warnings in Idaho, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.